Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Block combinatorics


Authors: V. Farmaki and S. Negrepontis
Journal: Trans. Amer. Math. Soc. 358 (2006), 2759-2779
MSC (2000): Primary 03E05; Secondary 05D10, 46B20
DOI: https://doi.org/10.1090/S0002-9947-06-03864-5
Published electronically: January 27, 2006
MathSciNet review: 2204055
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we extend the block combinatorics partition theorems of Hindman and Milliken-Taylor in the setting of the recursive system of the block Schreier families $ (\mathcal{B}^\xi)$, consisting of families defined for every countable ordinal $ \xi$. Results contain (a) a block partition Ramsey theorem for every countable ordinal $ \xi$ (Hindman's Theorem corresponding to $ \xi=1$, and the Milliken-Taylor Theorem to $ \xi$ a finite ordinal), (b) a countable ordinal form of the block Nash-Williams partition theorem, and (c) a countable ordinal block partition theorem for sets closed in the infinite block analogue of Ellentuck's topology.


References [Enhancements On Off] (What's this?)

  • [AA] D. Alspach and S. Argyros, Complexity of weakly null sequences, Dissertations Math. 321 (1992), 1-44. MR 1191024 (93j:46014)
  • [AO] D. Alspach and E. Odell, Averaging weakly null sequences, Lecture Notes in Math. 1332, Springer, Berlin, 1988, pp. 126-144. MR 0967092 (89j:46014)
  • [AGR] S. Argyros, G. Godefroy and H. Rosenthal, Descriptive set theory and Banach spaces, Handbook of the geometry of Banach spaces 2, North-Holland, Amsterdam (2003), 1007-1069. MR 1999190 (2004g:46002)
  • [B] J. Baumgartner, A short proof of Hindman's theorem, J. Combinatorial Theory, Ser. A, 17 (1974), 384-386. MR 0354394 (50:6873)
  • [E] E. Ellentuck, A new proof that analytic sets are Ramsey, J. Symb. Logic 39 (1974), 163-164. MR 0349393 (50:1887)
  • [F1] V. Farmaki, Classifications of Baire-1 functions and $ c_0$-spreading models, Trans. Amer. Math. Soc. 345 (2), (1994), 819-831. MR 1262339 (96c:46017)
  • [F2] V. Farmaki, Ramsey dichotomies with ordinal index, arXiv: math. LO/9804063 v1, (1998), electronic prepublication.
  • [F3] V. Farmaki, Ramsey and Nash-Williams combinatorics via Schreier families, arXiv: math. FA/0404014 v.1, (2004), electronic prepublication.
  • [F4] V. Farmaki, The uniform convergence ordinal index and the $ l^1$-behavior of a sequence of functions, Positivity 8 (1), (2004), 49-74. MR 2053575 (2005e:46029)
  • [G] W. T. Gowers, An infinite Ramsey theorem and some Banach space dichotomies, Annals of Mathematics 156 (2002), 797-833. MR 1954235 (2005a:46032)
  • [GRS] R. Graham, B. Rothschild and J. Spencer, Ramsey Theory, Wiley, New York, 1990. MR 1044995 (90m:05003)
  • [H] N. Hindman, Finite sums from sequences within cells of a partition of $ \mathbb{N}$, J. Combinatorial Theory, Ser. A 17 (1974), 1-11. MR 0349574 (50:2067)
  • [KS] J. Ketonen and R. Solovay, Rapidly growing Ramsey functions, Ann. of Math. 113 (1981), 267-314. MR 0607894 (84c:03100)
  • [K] K. Kuratowski, Topology, Volume I, Academic Press (1966). MR 0217751 (36:840)
  • [KM] K. Kuratowski and A. Mostowski, Set Theory, North-Holland, Amsterdam, 1968.
  • [L] A. Levy, Basic Set Theory, Springer-Verlag, 1979. MR 0533962 (80k:04001)
  • [M] K. Milliken, Ramsey's theorem with sums or unions, J. Combinatorial Theory, Ser. A 18 (1975), 276-290. MR 0373906 (51:10106)
  • [NW] C. St. J. A. Nash-Williams, On well quasiordering transfinite sequences, Proc. Camb. Phil. Soc. 61 (1965), 33-39. MR 0173640 (30:3850)
  • [O] E. Odell, On subspaces, asymptotic structure, and distortion of Banach spaces; connections with logic, Analysis and Logic, London Math. Soc. Lecture Note Ser. 262, Cambridge Univ. Press (2002), 189-267. MR 1967836 (2004b:46016)
  • [PH] J. Paris and L. Harrington, A mathematical incompleteness in Peano arithmetic, Handbook of Mathematical Logic, North-Holland, Amsterdam (1977), 1133-1142. MR 0457132 (56:15351)
  • [R] F. P. Ramsey, On a problem of formal logic, Proc. London Math. Soc. 30 (2), (1929), 264-286.
  • [S] J. Schreier, Ein Gegenbeispiel zur Theorie der schwachen Konvergenz, Studia Math. 2 (1930), 58-62.
  • [T1] A. Taylor, Some results in partition theory, Ph.D. dissertation, Dartmouth College, 1975.
  • [T2] A. Taylor, A canonical partition relation for finite subsets of $ \omega$, J. Combinatorial Theory, Ser. A 21 (1976), 137-146. MR 0424571 (54:12530)
  • [TJ] N. Tomczak-Jaegermann, Banach spaces of type $ p$ have arbitrarily distortable subspaces, Geom. As. Funct. Anal. 6 (1996), 1074-1082. MR 1421875 (98g:46020)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 03E05, 05D10, 46B20

Retrieve articles in all journals with MSC (2000): 03E05, 05D10, 46B20


Additional Information

V. Farmaki
Affiliation: Department of Mathematics, Athens University, Athens 157 84, Greece
Email: vfarmaki@math.uoa.gr

S. Negrepontis
Affiliation: Department of Mathematics, Athens University, Athens 157 84, Greece
Email: snegrep@math.uoa.gr

DOI: https://doi.org/10.1090/S0002-9947-06-03864-5
Keywords: Block Ramsey, Nash-Williams combinatorics, Schreier families
Received by editor(s): June 9, 2004
Received by editor(s) in revised form: September 9, 2004
Published electronically: January 27, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society